Format

Send to

Choose Destination
Curr Osteoporos Rep. 2016 Oct;14(5):211-8. doi: 10.1007/s11914-016-0322-3.

Do Selective Serotonin Reuptake Inhibitors (SSRIs) Cause Fractures?

Author information

1
Center for Translational Musculoskeletal Research and Department of Physical Therapy, School of the Health and Rehabilitation Sciences, Indiana University, 1140 W. Michigan St., CF-120, Indianapolis, IN, USA. stwarden@iu.edu.
2
Center for Translational Musculoskeletal Research and Department of Physical Therapy, School of the Health and Rehabilitation Sciences, Indiana University, 1140 W. Michigan St., CF-120, Indianapolis, IN, USA.

Abstract

Recent meta-analyses report a 70 % increase in fracture risk in selective serotonin reuptake inhibitor (SSRI) users compared to non-users; however, included studies were observational and limited in their ability to establish causality. Here, we use the Bradford Hill criteria to explore causality between SSRIs and fractures. We found a strong, consistent, and temporal relationship between SSRIs and fractures, which appears to follow a biological gradient. However, specificity and biological plausibility remain concerns. In terms of specificity, the majority of available data have limitations due to either confounding by indication or channeling bias. Self-controlled case series address some of these limitations and provide relatively strong observational evidence for a causal relationship between SSRIs and fracture. In doing so, they suggest that falls contribute to fractures in SSRI users. Whether there are also underlying changes in skeletal properties remains unresolved. Initial studies provide some evidence for skeletal effects of SSRIs; however, the pathways involved need to be established before biological plausibility can be accepted. As the link between SSRIs and fractures is based on observational data and not evidence from prospective trials, there is insufficient evidence to definitively determine a causal relationship and it appears premature to label SSRIs as a secondary cause of osteoporosis. SSRIs appear to contribute to fracture-inducing falls, and addressing any fall risk associated with SSRIs may be an efficient approach to reducing SSRI-related fractures. As fractures stemming from SSRI-induced falls are more likely in individuals with compromised bone health, it is worth considering bone density testing and intervention for those presenting with risk factors for osteoporosis.

KEYWORDS:

Antidepressants; Bone mass; Depression; Falls; Osteoporosis; SSRIs

PMID:
27495351
DOI:
10.1007/s11914-016-0322-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center